Am Fam Physician. 2009;79(12):1051-1056
Author disclosure: Nothing to disclose.
Discovering the association between the alpha-1 antagonist tamsulosin (Flomax) and a new complication called intraoperative floppy iris syndrome (IFIS) solved a troublesome mystery for cataract surgeons.1 Characterized by sudden intraoperative iris prolapse and pupil constriction, IFIS causes a significant increase in surgical complications, particularly when it is not recognized, understood, or anticipated.1–6 Some complications have been sight-threatening, including severe iris defects associated with permanent pupil deformity, glare, and photophobia (see accompanying figure).
A recent Canadian study of nearly 100,000 men undergoing cataract surgery during a five-year period found that those taking tamsulosin had 2.3 times the risk of severe postoperative complications, such as retinal detachment and lost lens fragments.6 There was no increased risk associated with nonselective alpha-1 antagonists in this study.
Of the three alpha-1 receptor subtypes (A, B, and D), the 1A receptor predominates in the iris dilator and prostatic smooth muscle. Among alpha-1 antagonists commonly used to treat benign prostatic hyperplasia (BPH), including terazosin (formerly Hytrin), doxazosin (Cardura), and alfuzosin (Uroxatral), only tamsulosin is subtype selective and demonstrates the highest affinity for the alpha-1A receptor.
All of the alpha-1 antagonists can impair pupil dilation and cause IFIS. However, a number of prospective and retrospective studies suggest that the frequency and severity of IFIS is greater in patients taking tamsulosin compared with the nonselective alpha-1 antagonists.3–8 One retrospective study found the incidence of IFIS to be 86 percent in patients taking tamsulosin compared with 15 percent in patients taking the other uroselective alpha blocker, alfuzosin.4 In vitro experiments demonstrate that tamsulosin is a stronger antagonist of rabbit iris dilator muscle contraction than alfuzosin.7
These findings confirm the opinions of members of the American Society of Cataract and Refractive Surgery (ASCRS). In the 2008 member survey, 90 percent of respondents who had sufficient experience believed that IFIS was more common with tamsulosin than with nonselective alpha-1 antagonists.8
In October 2008, the U.S. Food and Drug Administration approved a new alpha-1 antagonist, silodosin (Rapaflo), for the treatment of BPH symptoms. Compared with others in this drug class, it most resembles tamsulosin because it is also highly selective for the alpha-1A receptor subtype. However, its relative propensity to cause IFIS is unknown at this time.
Another unexpected and remarkable finding is that IFIS can occur more than one year after tamsulosin has been discontinued.1,2 Ninety-five percent of ASCRS survey respondents have experienced IFIS in patients with only a previous history of alpha-1 antagonist use.8 Histopathologic analysis of autopsy eyes from patients who were taking tamsulosin shows atrophy of the iris dilator muscle, which would be consistent with a semipermanent drug effect.9 Because stopping alpha blockers pre-operatively is of questionable benefit, only 11 percent of survey respondents routinely discontinue tamsulosin before cataract surgery.8
Ophthalmologists can now anticipate IFIS by eliciting a history of past or current systemic alpha-blocker use, and a number of alternative surgical strategies can be used to improve outcomes for these patients.1,2 However, ophthalmologists remain wary of the surgical complications associated with IFIS, such as iris damage, torn lens capsules, and vitreous prolapse.8 Ninety-five percent of the ASCRS survey respondents believe that tamsulosin still increases the difficulty of cataract surgery, and 77 percent believe that it increases the risks.8 Nearly two thirds of respondents would avoid tamsulosin if they themselves had a mildly symptomatic cataract.8 This group would take a non-selective alpha-1 antagonist, avoid alpha-1 antagonists altogether, or have their mildly symptomatic cataract removed first.
Considering the prevalence of cataracts and BPH, many ophthalmologists worry about the prospect of increasing numbers of challenging IFIS cases as the population ages. Cataract surgery has long been the most frequent operation performed in the United States, and even before direct-to-consumer advertising, tamsulosin was the most widely prescribed medical treatment for BPH.
What should prescribing doctors do? The prospect of IFIS is one of many considerations for patients who might otherwise benefit from systemic alpha-1 antagonists, but who also have cataracts. The two largest global ophthalmology organizations, the ASCRS and the American Academy of Ophthalmology, issued a joint IFIS educational update statement in July 2008 asking prescribing physicians to consider involving an ophthalmologist before initiating alpha-1 antagonists in patients with known cataracts. Physicians should also remind patients already taking systemic alpha-1 antagonists to report this medication history before having any eye surgery.
Another interesting question is whether 5-alpha reductase inhibitors, such as finasteride (Proscar), will be prescribed more often as a treatment for BPH, particularly in patients with cataracts. The Prostate Cancer Prevention Trial (PCPT) is a prospective, randomized, placebo-controlled study sponsored by the National Cancer Institute. The study followed nearly 19,000 men older than 55 years for seven years. In 2003, the initial PCPT results reported that finasteride reduced the overall incidence of prostate cancer by 25 percent, but seemed to increase the risk of aggressive malignancies.10
Three recent studies reported in May 2008 appear to have allayed these concerns.11–13 A comprehensive re-evaluation of PCPT data using advanced statistical modeling techniques and a re-assessment of prostate tissue biopsies from the study showed that finasteride reduced the risk of prostate cancer by 30 percent and was not associated with more aggressive cancers. As a generic medication approved for BPH, finasteride does not cause IFIS and is an alternative to alpha-1 antagonists for patients with known cataracts.
Managing the side effects and complex interactions of a lengthy medication list is challenging, and ophthalmologists respect and admire the ability of our primary care colleagues to do this. With the goal of reducing cataract surgical complications, we welcome the opportunity to be a resource for you and our mutual patients on this issue.